Hearing Loss Due to Cisplatin

Discussion Board Forums Chemotherapy & More Hearing Loss Due to Cisplatin

Viewing 7 posts - 1 through 7 (of 7 total)
  • Author
    Posts
  • #93761
    iowagirl
    Member

    Melinda,

    yes……your last statement is what I voiced to my doctor. It’s a tradeoff and I can live with it, as you said . Julie

    #93760
    mbachini
    Moderator

    I also have experienced hearing loss and tinnitus from the Gem/Cis combo…..cisplatin specifically. I was not told up front to watch for these side effects but they were confirmed as a result of the chemo. I have the exact as described above, tinnitus varies from day to day and hour to hour, but the hearing loss is always present especially with background noise. Unfortunately, I have not had cisplatin for over 5 years and there has been no improvement of these side effects, along with the severe neuropathy I have in my feet. I did about a total of 6 months on this chemo regimen.

    I have talked with several patients who have experienced the same, but I don’t think we hear much about it because it is just one of those trades you make to stay alive. As I always say, I can live with these nuisances!!

    Melinda

    #93759
    iowagirl
    Member

    When I did Gem/Cis, about roumd 5, I noticed a definite, very loud high pitched ringing in my ears. I already had tinnitis, but nothing to that degree. It was about that time that I also noticed that my hearing wasn’t good in large groups, or rooms with background noise. Much as I love music, it really bugs me in restaurants now. The very high pitched noise quieted down, after 6 months or so, (I don’t remember the exact time line), but the difficulty hearing never has gone away. But, I can still hear……win-win?

    #93758
    red
    Participant

    I have just read an article that seems to find that anemia at times causes hearing loss. Since my husband’s red blood cell count is somewhat down, I now wonder if that in addition to the cisplatin has caused his hearing problem. I suppose we’ll never know but it’s an interesting theory that the two of them are a team! The sad thing is that the loss is not reversible. So in addition to putting up with the nasty effects of the chemo and the neulasta injection, he has this bloody consequence to deal with. You just never know what’s ahead; there are always surprises. Let’s just hope the good ones win over the not so good ones! Hubby has his full body scans on January 10 and we’re praying for excellent results. A lot is riding on this one!!

    Happy New Year to everyone and wishes go out for good health and happiness in 2017.

    Red

    #93756
    kbyrnz
    Participant

    Hi Red,
    I also just finished my fourth cycle of gem/cis. A few weeks ago I started to notice an occasional (maybe a few times a day) high pitched ringing in my ears. Recently in addition to the ringing I have noticed hearing loss. It is harder to hear people in a crowded room with a lot of background noise and everything just seems sort of muffled. My Dr. didn’t seem to concerned when I told him about the ringing. Just thought I would let you know that I have been having the same side effect as your husband.
    -Katherine

    #93757
    marions
    Moderator

    Red…..platin induced hearing loss is not common, it happens infrequently at best. I don’t recall any recent reports, but perhaps someone is willing to chime in on this.

    Hugs
    Marion

    #12875
    red
    Participant

    My husband is just about to complete his fourth cycle of gem/cis tomorrow. Within the last four weeks, his hearing loss had become quite noticeable. As a result, he mentioned it to his Oncologist who recommended a hearing test. It seems that cisplatin can cause this problem and that the higher frequencies diminish first as a result. The hearing test confirmed this happened. Now, there was no hearing test before the start of the chemotherapy so it’s difficult for anyone to say if it is the direct result of the cisplatin or not. His hearing was definitely not good even before the start of chemo but not as bad as it is now. NOW we noticed on the list of side effects for cisplatin, that ringing in the ears and hearing loss may result. Somehow we weren’t aware of that before the start of chemo. The Oncologist also said that he is surprised at this development since the dosage of this chemo is so low. However, the Oncology nurses said that they see this often. Just wondering other people’s experiences with this side effect.

Viewing 7 posts - 1 through 7 (of 7 total)
  • You must be logged in to reply to this topic.